Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 370, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Jul 21, 2003, 7:09 PM EDT for Banks County, Georgia. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 21, 2003, 7:09 PM EDT (23:09 UTC)
- Expired
- Jul 21, 2003, 7:30 PM EDT
- In force
- 21 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Banks County, GA
The radar
The Greer radar (KGSP), 123 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1499 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 919 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KFFC 212309 SVRATL GAC011-212330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PEACHTREE CITY GA 709 PM EDT MON JUL 21 2003 THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN BANKS COUNTY IN NORTHEAST GEORGIA * UNTIL 730 PM EDT * AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HOMER...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HOMER. HAIL TO THE SIZE OF DIMES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED IN THE WARNED AREA. IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6. LAT...LON 3428 8358 3415 8342 3440 8309 3455 8328 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 5:30 PM EDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 21, 5:30 PM EDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT MON JUL 21 2003 330 PM PUBLIC FORECAST DISCUSSION... WILL UP POPS TO CATEGORICAL ACROSS THE NORTH TUESDAY NIGHT WITH BEST COMBINATION OF UPPER LEVEL AND SURFACE FORCING. GENERAL TIMING AND STRENGTH OF THE SYSTEM LOOKS TO REMAIN IN LINE WITH THE CURRENT FORECAST...SO NOT MANY CHANGES EXCEPT TO UP POPS WITH INCREASED CONFIDENCE. SYSTEM MOVES OUT WITH MUCH DRIER AIRMASS ACROSS THE FORECAST AREA BY 12Z THURSDAY. APPEARS THAT ENOUGH MOISTURE BEGINS SEEPING NORTHWEST INTO THE FORECAST AREA ON SOUTHEAST RETURN FLOW FRIDAY AND SATURDAY FOR ISOLATED TO SCATTERED DIURNAL CONVECTION ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA. .PRELIMINARY POINT TEMPS/POPS... KATL 72 85 69 81 / 40 60 90 60 KAHN 71 86 69 82 / 40 60 90 60 KGVL 69 81 67 80 / 40 60 90 60 KRMG 71 85 68 82 / 50 70 90 50 KCSG 74 88 73 84 / 40 60 70 60 KMCN 73 89 72 84 / 30 60 70 60 .ATL WATCHES/WARNINGS/ADVISORIES... GA...NONE. AVIATION FORECAST DISCUSSION... LINE OF THUNDERSTORMS MOVING ACROSS NORTH ALABAMA SHOWING SOME SIGNS OF WEAKENING AS IT APPROACHES NORTHWEST GEORGIA. MODELS HINT AT LINE SPLITTING WITH MORE ACTIVE PORTIONS MOVING NORTH ACROSS TENNESSEE AND SOUTHEAST ACROSS ALABAMA. DO EXPECT ISOLATED SEVERE STORMS (MAINLY NORTH SECTIONS OF GEORGIA) THIS EVENING. SCT TO BKN CLOUDS 1 TO 2 THOUSAND FEET POSSIBLE LATE TONIGHT/EARLY TUESDAY WITH VSBYS LOWERING 2 TO 5 MILES IN FOG. FOG BURNING OFF WITH CIGS LIFTING 3 TO 4 THOUSAND FT AFTER 14Z. SCATTERED THUNDERSTORMS DEVELOPING TUESDAY AFTERNOON...BECOMING MORE WIDESPREAD AS THE DAY PROGRESSES.
Hazardous weather outlook, Jul 21, 9:15 AM EDT, 9 hours 54 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-212100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 915 AM EDT MON JUL 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT. .SYNOPSIS... BERMUDA HIGH PRESSURE WILL PERSIST OVER THE STATE. A FRONTAL SYSTEM OVER THE OHIO RIVER VALLEY WILL PUSH INTO NORTHWEST GEORGIA TUESDAY AFTERNOON. .PRIMARY HAZARD... THE PRIMARY THREAT WILL BE LARGE HAIL...HEAVY DOWNPOURS THAT MAY CAUSE FLOODING...INTENSE LIGHTING AND DAMAGING WINDS. THE BEST CHANCE OF THUNDERSTORM DEVELOPMENT WILL BE AFTER 2 PM EDT. .DISCUSSION... ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND TONIGHT...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA...AS DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE AND INSTABILITY AHEAD OF THE APPROACHING SYSTEM. THIS WILL LEAD TO GREATER INSTABILITY. DEWPOINTS ARE EXPECTED TO RISE INTO THE MID 70S. CAPE WILL BE INCREASING TO 2500 TO 3000 ACROSS THE AREA. LIFTED INDICES WILL BE -4 TO -5. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY...WEDNESDAY AND SUNDAY. NONE ARE EXPECTED THURSDAY THROUGH SATURDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Special weather statement, Jul 21, 6:00 PM EDT, 1 hour 9 minutes before
GAZ034-212230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 600 PM EDT MON JUL 21 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN GWINNETT COUNTY UNTIL 630 PM EDT... AT 558 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF DACULA...MOVING NORTHEAST AT 20 MPH. THIS STORM HAS PRODUCED SMALL HAIL AND WIND GUSTS ESTIMATED TO 50 MPH IN LAWRENCEVILLE AT 550 P.M. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 630 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:01 PM EDT, 1 hour 8 minutes before
GAZ002-011-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 601 PM EDT MON JUL 21 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND INTENSE LIGHTNING FOR WALKER AND CHATTOOGA COUNTIES UNTIL 645 PM EDT... AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG THUNDERSTORMS FROM LAFAYETTE...TO TRION...TO LYERLY...MOVING EAST AT 20 MPH. THESE STORMS WILL AFFECT THE CITIES OF LAFAYETTE...LINWOOD...TRION...SUMMERVILLE...AND LYERLY. HAIL LESS THAN THE SIZE OF DIMES...WIND GUSTS TO 45 MPH...INTENSE CLOUD-TO-GROUND LIGHTNING...AND VERY HEAVY RAIN WILL ACCOMPANY THIS ACTIVITY. HEAVY RAIN MAY QUICKLY CAUSE FLOODING OF ROADWAYS IN THE AREA AS THE GROUND IS SATURATED AND CAN TAKE LITTLE ADDITIONAL RAINFALL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY. RAB
Special weather statement, Jul 21, 6:19 PM EDT, 50 minutes before
GAZ023-025-035-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 619 PM EDT MON JUL 21 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN NORTHERN BARROW...JACKSON AND SOUTHERN HALL COUNTIES UNTIL 700 PM EDT... AT 614 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER BRASELTON...MOVING NORTHEAST AT 20 MPH. THIS STORM PRODUCED PEA-SIZED HAIL IN BUFORD AREA AT 615 PM AND IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 700 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:31 PM EDT, 38 minutes before
GAZ056-212300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 631 PM EDT MON JUL 21 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...AND HEAVY RAIN IN SPALDING COUNTY UNTIL 700 PM EDT... AT 629 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER EAST GRIFFIN...MOVING EAST AT 15 MPH. THIS STORM MAY PRODUCE PEA-SIZED HAIL AND TORRENTIAL RAINS. LOCALIZED FLOODING MAY BE POSSIBLE IN URBAN AREAS. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 700 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Jul 21, 6:54 PM EDT, 15 minutes before
GAZ011-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 654 PM EDT MON JUL 21 2003 ..SIGNIFICANT WEATHER ALERT FOR SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND INTENSE LIGHTNING FOR CHATTOOGA COUNTY UNTIL 730 PM EDT... AT 650 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS MOVING THROUGH NORTHWEST CHATTOOGA COUNTY FROM TRION...TO LYERLY...AND SOUTHWEST TO THE ALABAMA BORDER. WIND GUSTS TO 45 MPH...FREQUENCY CLOUD-TO-GROUND LIGHTNING...PEA SIZE HAIL...AND VERY HEAVY RAIN WILL ACCOMPANY THESE THUNDERSTORMS. LOCALIZED FLOODING MAY BE POSSIBLE IN URBAN AREAS. HEAVY RAIN MAY QUICKLY CAUSE FLOODING OF ROADWAYS IN THE AREA AS THE GROUND IS SATURATED AND CAN TAKE LITTLE ADDITIONAL RAINFALL. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT FOR YOU TO PROCEED SAFELY. RAB
Special weather statement, Jul 21, 6:56 PM EDT, 13 minutes before
GAZ058-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 656 PM EDT MON JUL 21 2003 ...SIGNIFICANT WEATHER ALERT FOR SMALL HAIL AND GUSTY WINDS IN BUTTS COUNTY UNTIL 730 PM EDT... AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF JENKINSBURG...MOVING EAST AT 15 MPH. THIS STORM PRODUCED MINOR TREE DAMAGE AS IT PASSED THROUGH THE GRIFFIN AREA AT 645 PM. THE STORM HAS WEAKENED SLIGHTLY BUT IS STILL CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 730 PM EDT. SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 5:52 PM EDT | Severe Thunderstorm Warning | FFC | Dade | 23 min |
| Jul 21, 5:57 PM EDT | Severe Thunderstorm Warning | FFC | Dade | 18 min |
| Jul 21, 5:57 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Hall | 48 min |
| Jul 21, 6:19 PM EDT | Severe Thunderstorm Warning | FFC | Dade, Walker | 26 min |
| Jul 21, 6:40 PM EDT | Severe Thunderstorm Warning | FFC | Jackson | 35 min |
| Jul 21, 7:24 PM EDT | Severe Thunderstorm Warning | FFC | Wilkes | 36 min |
| Jul 21, 7:43 PM EDT | Severe Thunderstorm Warning | FFC | Emanuel | 32 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.